Alabama, 2022

Flash Flooding and Damaging Winds in Alabama, February 3, 2022

February 3, 2022 · NWS MOB · 17 events in 6 counties and zones

A very moist and unstable airmass developed ahead of an approaching cold front. Storms developed along the front and produced damaging wind gusts as they moved across southeast Mississippi and southwest Alabama.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$200,000
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MOB wrote it up.

A very moist and unstable airmass developed ahead of an approaching cold front. Storms developed along the front and produced damaging wind gusts as they moved across southeast Mississippi and southwest Alabama. Heavy rain caused flooding across portions of the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before the first event at Feb 3, 12:10 PM CST, 2 hours 55 minutes earlier.

Area forecast discussion, Feb 3, 12:10 PM CST, 2 hours 55 minutes before
Area Forecast Discussion
National Weather Service Mobile AL
1210 PM CST Thu Feb 3 2022

.AVIATION /03.18Z Issuance/...LIFR to IFR conditions continue
through the day and into this evening, with occasional periods of
MVFR. Showers and thunderstorms will be moving east across the
region this afternoon and evening, with some severe. Strong gusty
winds and isolated tornadoes possible. Convection will begin to
tapper off west to east late tonight, but showery conditions
continue into the day on Friday. /12

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...High Rip Current Risk through late Friday night for ALZ265-266.

     High Surf Advisory until noon CST Friday for ALZ265-266.

FL...High Rip Current Risk through late Friday night for FLZ202-204-
     206.

     High Surf Advisory until noon CST Friday for FLZ202-204-206.

MS...None.
GM...Small Craft Advisory until midnight CST tonight for GMZ630>636.

     Dense Fog Advisory until noon CST Friday for GMZ630>632-650.

     Small Craft Advisory until 6 AM CST Saturday for GMZ650-655-670-
     675.

&&

This product is also available on the web at:
http://weather.gov/mob

In the hours before

Special weather statement, Feb 3, 1:34 PM CST, 1 hour 31 minutes before
Special Weather Statement
National Weather Service Mobile AL
134 PM CST Thu Feb 3 2022

ALZ263-265-032015-
Mobile Coastal AL-Mobile Central AL-
134 PM CST Thu Feb 3 2022

...Strong thunderstorms will impact portions of southwestern Mobile
County through 215 PM CST...

At 134 PM CST, National Weather Service doppler radar indicated
strong thunderstorms along a line extending from 11 miles west of
Perkinston to 13 miles west of Saucier to 13 miles southeast of
Mcneil to 7 miles northwest of Kiln. Movement was northeast at 65
mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Theodore, Grand Bay, Bayou La Batre, Dauphin Island, Coden and
Alabama Port.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 600 PM CST for southwestern
Alabama.

&&

LAT...LON 3025 8821 3025 8818 3032 8823 3036 8819
      3036 8820 3032 8826 3038 8824 3039 8840
      3054 8840 3055 8808 3028 8812 3029 8812
      3029 8813 3028 8813 3032 8819 3031 8819
      3026 8818 3025 8808 3023 8831
TIME...MOT...LOC 1934Z 235DEG 57KT 3080 8934 3066 8936 3059 8943 3050
8950

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

JLH
Special weather statement, Feb 3, 1:46 PM CST, 1 hour 19 minutes before
Special Weather Statement
National Weather Service Mobile AL
146 PM CST Thu Feb 3 2022

MSZ075-078-032030-
Stone MS-Perry MS-
146 PM CST Thu Feb 3 2022

...Strong thunderstorms will impact portions of southern Perry and
Stone Counties through 230 PM CST...

At 146 PM CST, National Weather Service doppler radar indicated
strong thunderstorms along a line extending from 6 miles west of
Wiggins to 3 miles northwest of Perkinston to 5 miles northwest of
McHenry to 10 miles west of Saucier. Movement was northeast at 50
mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Wiggins, Perkinston and McHenry.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 600 PM CST for southeastern
Mississippi.

&&

LAT...LON 3091 8930 3091 8914 3105 8915 3107 8913
      3099 8884 3091 8884 3091 8889 3071 8889
      3068 8911 3068 8924 3066 8924 3065 8933
      3070 8930 3077 8929 3087 8934
TIME...MOT...LOC 1946Z 235DEG 42KT 3086 8924 3081 8920 3075 8921 3066
8931

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

JLH
Local storm report, Feb 3, 1:56 PM CST, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
156 PM CST THU FEB 3 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1253 PM     TSTM WND DMG     2 S CLARA               31.55N 88.70W
02/03/2022                   WAYNE              MS   EMERGENCY MNGR

            REPORT OF MULTIPLE TREES DOWN IN THE
            VICINITY OF CLARA, MS.

&&

MM
Local storm report, Feb 3, 2:22 PM CST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
222 PM CST THU FEB 3 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1230 PM     TSTM WND DMG     RICHTON                 31.35N 88.94W
02/03/2022                   PERRY              MS   BROADCAST MEDIA

            REPORT OF TREE AND MINOR STRUCTURAL DAMAGE
            IN RICHTON.

&&

MM
Special weather statement, Feb 3, 2:47 PM CST, 18 minutes before
Special Weather Statement
National Weather Service Mobile AL
247 PM CST Thu Feb 3 2022

MSZ075-076-078-079-032130-
Stone MS-Perry MS-Greene MS-George MS-
247 PM CST Thu Feb 3 2022

...Strong thunderstorms will impact portions of George, southeastern
Perry, southern Greene and eastern Stone Counties through 330 PM
CST...

At 247 PM CST, National Weather Service doppler radar indicated
strong thunderstorms along a line extending from 4 miles south of
McLain to 15 miles east of Wiggins to 7 miles east of Perkinston to 8
miles west of Saucier. Movement was northeast at 65 mph.

HAZARD...Wind gusts of 45 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Lucedale, Leakesville, McHenry and McLain.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 600 PM CST for southeastern
Mississippi.

&&

LAT...LON 3081 8903 3091 8896 3112 8893 3132 8845
      3074 8843 3074 8888 3069 8889 3068 8903
      3068 8924 3065 8924 3065 8933
TIME...MOT...LOC 2047Z 240DEG 56KT 3105 8885 3090 8887 3079 8902 3061
8927

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

JLH
Local storm report, Feb 3, 3:00 PM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
300 PM CST THU FEB 3 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0110 PM     TSTM WND DMG     DENHAM                  31.66N 88.53W
02/03/2022                   WAYNE              MS   EMERGENCY MNGR

            REPORT OF TREES SNAPPED OFF AT THEIR
            MIDPOINTS IN DENHAM.

&&

MM

The radar

The Mobile radar (KMOB), 146 km away, was scanning. The volume nearest the first event began at 21:03 UTC.

Open the radar archive at this moment

Event by event

12 flash flood, 5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Clarke

When
February 3, 3:05 PM CST
Where
Clarke County, Thomasville
Measured
52 kt (60 mph) estimated gust
Reported by
County Official
Coordinates
31.920, -87.730

Wind gusts estimated at 50 to 60 mph by county officials.

Flash Flood, Clarke

When
February 3, 3:15 PM CST to 6:00 PM CST
Where
Clarke County, 1.51 mi NW of Rural to 1 mi WNW of Roundhill
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
31.886, -87.747

Heavy rain caused flooding along Highway 43 south of Industrial Park Drive.

Flash Flood, Washington

When
February 3, 3:30 PM CST to 6:00 PM CST
Where
Washington County, 0.46 mi S of Bigbee to Bigbee
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
31.613, -88.169

Heavy rain caused flooding near the intersection of CR34 and CR31.

Thunderstorm Wind, Clarke

When
February 3, 3:38 PM CST to 3:40 PM CST
Where
Clarke County, 2 mi NNW of Jackson
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
31.547, -87.893

Strong winds downed trees and power lines in Jackson.

Flash Flood, Clarke

When
February 3, 4:00 PM CST to 6:00 PM CST
Where
Clarke County, 1.21 mi NW of Rural to 1 mi WNW of Roundhill
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
31.883, -87.743

Heavy rain caused water to cover the roadway near the 1200 block of Old Highway 5 South.

Flash Flood, Clarke

When
February 3, 4:00 PM CST to 6:00 PM CST
Where
Clarke County, 0.92 mi SW of Grove Hill to Grove Hill
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
31.690, -87.791

Heavy rain caused water to cover the road near Grove Hill.

Thunderstorm Wind, Butler

When
February 3, 5:10 PM CST to 5:12 PM CST
Where
Butler County, 2 mi WSW of Bolling
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
31.709, -86.731

Strong winds downed trees along I-65 at MM 119.

Thunderstorm Wind, Butler

When
February 3, 5:12 PM CST to 5:14 PM CST
Where
Butler County, 2.24 mi NW of Georgiana
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
31.650, -86.780

Strong winds downed trees along I-65 at Highway 106.

Thunderstorm Wind, Butler

When
February 3, 5:20 PM CST to 5:22 PM CST
Where
Butler County, 2.24 mi NW of Georgiana
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
31.650, -86.780

Strong winds downed trees at I-65 and Highway 106.

Flash Flood, Monroe

When
February 3, 6:30 PM CST to 11:00 PM CST
Where
Monroe County, Monroeville to 1.88 mi S of Monroeville
Cause
Heavy Rain
Property damage
$50,000
Reported by
Broadcast Media
Coordinates
31.520, -87.330

Multiple reports of Flash Flooding in the Monroeville area. Also reports of homes flooding in the area.

Flash Flood, Monroe

When
February 3, 7:30 PM CST to 11:30 PM CST
Where
Monroe County, 1.11 mi N of Megargel to 1.12 mi N of Megargel
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
31.396, -87.432

Heavy rain caused State Highway 21 at Bailey Road to be impassable.

Flash Flood, Crenshaw

When
February 3, 7:30 PM CST to 11:45 PM CST
Where
Crenshaw County, 3.66 mi W of Saville to 2 mi WSW of Saville
Cause
Heavy Rain
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
31.986, -86.392

Heavy rain caused numerous roads to be damaged or washed out due to flash flooding.

Flash Flood, Monroe

When
February 3, 7:30 PM CST to 11:30 PM CST
Where
Monroe County, 3 mi NNW of Monroeville to 3.17 mi NNW of Monroeville
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
31.560, -87.350

A vehicle overturned in Limestone Creek with entrapment off of Highway 41 north of Monroeville. Numerous roads are flooded and impassable in the area.

Flash Flood, Monroe

When
February 3, 7:58 PM CST to 11:30 PM CST
Where
Monroe County, 1 mi NE of Uriah to 0.65 mi NE of Uriah
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
31.310, -87.488

Heavy rain caused flash flooding on Parker Lane in Uriah.

Flash Flood, Monroe

When
February 3, 8:00 PM CST to 11:30 PM CST
Where
Monroe County, 1.1 mi ESE of Monroeville to 1.08 mi NNE of Monroeville
Cause
Heavy Rain
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
31.513, -87.313

The downtown Monroeville fire department is flooded with a significant amount of water in the building.

Flash Flood, Butler

When
February 3, 9:00 PM CST to 11:30 PM CST
Where
Butler County, 4.03 mi SE of Forest Home to 4.01 mi SE of Forest Home
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
31.830, -86.780

Significant flash flooding west of Greenville. Portions of CR 38 North and Hawkins Lane were completely washed out.

Flash Flood, Conecuh

When
February 3, 9:00 PM CST to 11:30 PM CST
Where
Conecuh County, 1 mi WNW of China to 0.89 mi WNW of China
Cause
Heavy Rain
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
31.526, -87.036

Bookers Mill Road was washed out from flash flooding. Numerous dirt roads were also washed out.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2022Every state in 2022This day in weather historyWarnings in Alabama, February 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1009666, 1009667, 1009668, 1009679, 1009686, 1009884, 1009696, 1009701, 1009700, 1009927, 1009928, 1010032, 1010033, 1010038, 1010039, 1010040, 1010041.